An alternative multivariate skew Laplace distribution: properties and estimation

Arslan O.

STATISTICAL PAPERS, vol.51, no.4, pp.865-887, 2010 (Journal Indexed in SCI) identifier identifier

  • Publication Type: Article / Article
  • Volume: 51 Issue: 4
  • Publication Date: 2010
  • Doi Number: 10.1007/s00362-008-0183-7
  • Title of Journal : STATISTICAL PAPERS
  • Page Numbers: pp.865-887


A special case of the multivariate exponential power distribution is considered as a multivariate extension of the univariate symmetric Laplace distribution. In this paper, we focus on this multivariate symmetric Laplace distribution, and extend it to a multivariate skew distribution. We call this skew extension of the multivariate symmetric Laplace distribution the "multivariate skew Laplace (MSL) distribution" to distinguish between the asymmetric multivariate Laplace distribution proposed by Kozubowski and Podgrski (Comput Stat 15:531-540, 2000a) Kotz et al. (The Laplace distribution and generalizations: a revisit with applications to communications, economics, engineering, and finance, Chap. 6. Birkhauser, Boston, 2001) and Kotz et al. (An asymmetric multivariate Laplace Distribution, Working paper, 2003). One of the advantages of (MSL) distribution is that it can handle both heavy tails and skewness and that it has a simple form compared to other multivariate skew distributions. Some fundamental properties of the multivariate skew Laplace distribution are discussed. A simple EM-based maximum likelihood estimation procedure to estimate the parameters of the multivariate skew Laplace distribution is given. Some examples are provided to demonstrate the modeling strength of the skew Laplace distribution.